Alert archive / Texas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 1, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 9, 2008, 6:31 PM CDT for Mitchell County, Scurry County, Texas. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 9, 2008, 6:31 PM CDT (23:31 UTC)
- Expired
- Mar 9, 2008, 7:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Mitchell County, TX, Scurry County, TX
The radar
The San Angelo radar (KSJT), 124 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 9, 6:35 PM CDT | HAIL 0.88 | 1 Se Loraine, TX | PEA TO NICKEL SIZED HAIL COVERING THE GROUND 1 MILE SOUTHEAST OF LORAINE. HAIL WAS 2 TO 3 INCHES DEEP IN SOME PLACES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3886 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 092330
SVRMAF
TXC335-415-100000-
/O.NEW.KMAF.SV.W.0001.080309T2331Z-080310T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
631 PM CDT SUN MAR 9 2008
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN SCURRY COUNTY IN WEST TEXAS...
NORTHEASTERN MITCHELL COUNTY IN WEST TEXAS...
* UNTIL 700 PM CDT
* AT 628 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
LORAINE...OR 6 MILES EAST OF COLORADO CITY...MOVING NORTHEAST AT
15 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
LORAINE...
INADALE...
DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
LAT...LON 3263 10067 3235 10065 3229 10071 3235 10096
3254 10094
TIME...MOT...LOC 2331Z 248DEG 17KT 3239 10074
$$2 follow-up statements
000
WWUS54 KMAF 092341
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
640 PM CDT SUN MAR 9 2008
TXC335-415-100000-
/O.CON.KMAF.SV.W.0001.000000T0000Z-080310T0000Z/
SCURRY TX-MITCHELL TX-
640 PM CDT SUN MAR 9 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN MITCHELL AND SOUTHEASTERN SCURRY COUNTIES...
AT 639 PM CDT...LOCAL LAW ENFORCEMENT REPORTED NICKEL SIZE HAIL
ALONG INTERSTATE 20 NEAR EXIT 210. THIS STORM WAS LOCATED NEAR
LORAINE...OR ABOUT 9 MILES EAST OF COLORADO CITY...MOVING EAST AT 20
MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...INADALE.
LAT...LON 3263 10067 3235 10065 3229 10071 3235 10096
3254 10094
TIME...MOT...LOC 2340Z 248DEG 17KT 3241 10069
$$000
WWUS54 KMAF 092357
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
658 PM CDT SUN MAR 9 2008
TXC335-415-100008-
/O.EXP.KMAF.SV.W.0001.000000T0000Z-080310T0000Z/
SCURRY TX-MITCHELL TX-
658 PM CDT SUN MAR 9 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MITCHELL AND
SOUTHEASTERN SCURRY COUNTIES EXPIRES AT 700 PM CDT...
AT 658 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS EXITED
THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE
ALLOWED TO EXPIRE.
LAT...LON 3263 10067 3235 10065 3229 10071 3235 10096
3254 10094
TIME...MOT...LOC 2358Z 248DEG 17KT 3244 10060
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 2:09 PM CDT, 4 hours 22 minutes earlier.
Area forecast discussion, Mar 9, 2:09 PM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 209 PM CDT SUN MAR 9 2008 .DISCUSSION... GOOD AGREEMENT AMONGST MODELS THAT LEAD SHRTWV TROF WILL BE INVOF SE NM BY 00Z. THIS WILL RESULT IN BEST LIFT (AS SEEN IN 7H-3H OMEGA) WITHIN CWFA BEING ACRS THE N-NE. STEEP 7H-5H LR/S NEAR 7.5 C/KM ARE NOTED WITHIN THIS AREA AS WELL. THUS THE MENTION OF THUNDER APPROPRIATE. SWODY1 HAS PART OF AREA WITHIN SEE TEXT FOR POSSIBLE HAIL PRODUCING STORMS AND WITH THE REFERENCED 7H-5H LR/S AND 85H-3H BULK SHEAR OVER 70KTS ITS POSSIBLE. ATTP WILL OPT TO LEAVE MENTION OF SEVERE WORDING OUT OF GRIDS AND INCLUDE IN HWO. THIS LEAD SHRTWV TROF IS PROGGED TO MOVE QUICKLY EWD TONIGHT. EVEN THOUGH PRIMARY MID LEVEL TROF AXIS WILL STILL BE ACRS CWFA MON A.M. LOOKS LIKE BEST LIFT WILL HAVE SHIFTED E. UPSLOPE LOW LEVEL FLOW AND POTENTIAL FOR SHRTWV TROF/S WITH TROF AXIS SUGGEST POPS WILL STILL BE WARRANTED MON BUT SHIFTING S-SEWD. NW MID LEVEL FLOW IN WAKE OF TROF AXIS DEVELOPS MON P.M.. POTENT MID LEVEL SHRTWV TROF STILL DEPICTED TO BE DROPPING SEWD ARRIVING IN W TX EARLY TUE A.M.. ACCORDING TO GFS THERE WILL BE SUFFICIENT LIFT/INSTABILITY TO GENERATE PRECIP/THUNDER. WOULD LIKE TO ADD POPS BUT NEED TO SEE BETTER AGREEMENT IN MODEL PLACEMENT OF SHRTWV WITH NAM TOO FAR E TO BE CONCERNED ABOUT PRECIP. AS SHRTWV TROF EXITS DURING THE AFTERNOON DRIER/WARMER AIR WILL AGAIN PUSH EWD. MUCH WARMER CONDITIONS INTO WED WITH 20C 85H THERMAL RIDGE BUILDING NWD AS MINOR MID LEVEL SHRTWV TROF DROPS SEWD. 85H WINDS NEAR 20KTS SUGGEST BREEZY TO WINDY CONDITIONS WED P.M. AS SHRTWV TROF MOVES E EARLY THUR A.M. WEAK DRY COLD FRONT WILL FOLLOW TURNING WINDS TO THE NW-N WITH ABOUT 4-6C COOLING AT 85H. A MID LEVEL ZONAL PATTERN OF UNUSUAL STRENGTH HAS AN INCREASING LIKELIHOOD OF DEVELOPING FRI. THIS ZONAL FLOW WILL SERVE TO FULLY AMPLIFY THE 85H THERMAL RIDGE TO 22-24C WHICH WOULD YIELD SFC TEMPS NEAR RECORD TO RECORD IN THE 90S ACRS PARTS OF THE PB. THE MODEL AVERAGE (GFS/ECMWF) MID LEVEL WIND FIELD SPEED MAXIMA AT 7H (50KTS) AND 5H (75KTS) IS IMPRESSIVE WITH RESPECT NOT ONLY TO THE SPEED ITSELF BUT ALSO THE AREAL N-S EXTENT FROM THE PANHANDLE TO THE PB. THE SFC MSLP GRADIENT AND 12HR PRESSURE FALLS ALONG WITH DEEP MIXING WILL BE SUFFICIENT FOR MOMENTUM TRANSFER TO THE SFC AND NEEDLESS TO SAY ITS LOOK TO BE VERY WINDY AND DUSTY. FOLLOWED BY LESS WIND BUT STILL WARM/DRY SAT. DRYLINE SUNDAY ADVERTISED BY ECMWF/GFS AHEAD OF SHARP MID LEVEL TROF TO THE W. ATTP WILL STAY CLOSER TO CLIMO KNOWING THAT ITS HARD TO HOLD MSTR TOO FAR W THIS EARLY. && .FIRE WEATHER... MUCH DRIER AND WARMER CONDITIONS WILL LEAD TO HEIGHTENED FIRE WX CONCERNS ACRS W TX/SE NM TUE (IN THE W) AND WED. HIGH TEMPS WELL INTO THE U70S/M80S AND MIN RH/S NEAR 10 PCT ARE EXPECTED. ATTP MID LEVEL WIND FIELD LOOKS A LITTLE TOO WEAK TO RESULT IN WIDESPREAD 20FT WINDS ABOVE 20 MPH. OF COURSE EXCEPTION WILL BE GDP MTNS WHERE AT LEAST LOCAL RFW CONDITIONS MORE LIKELY. ATTENTION THEN FOCUSES ON FRIDAY WITH THE POTENTIAL FOR WIDESPREAD HIGH WINDS ACRS W TX/SE NM. SFC TEMPS POTENTIALLY CLIMBING INTO U80S/L90S ACRS THE PLAINS WOULD RESULT IN SINGLE DIGIT RH/S AND WITH 7H WINDS NEAR 50KTS SFC WIND GUSTS TO 45 TO 55 MPH ARE REASONABLE ACRS MAF/S CWFA. THE STRENGTH OF THIS SYSTEM AND THE SPATIAL/TEMPORAL SCALE OF THE POSSIBLE CONDITIONS ATTP SUGGESTS THIS TO BE HIGH IMPACT. AS FOR THE PROBABILITY IT IS A MODERATE IN LIEU OF MORE MODEL CONSISTENCY. HISTORICAL COMPARISONS TO THE STRENGTH OF 7H/5H WINDS FIELDS SHOW SIMILARITIES TO THE HIGHER END DAYS OF 2006. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 45 62 46 65 / 30 20 10 10 CARLSBAD NM 37 65 39 75 / 10 10 10 10 DRYDEN TX 50 69 46 70 / 10 30 10 10 FORT STOCKTON TX 44 67 46 74 / 10 30 10 10 GUADALUPE PASS TX 36 60 40 68 / 10 10 0 0 HOBBS NM 39 65 39 70 / 10 10 10 10 MARFA TX 33 61 33 68 / 0 10 0 10 MIDLAND INTL AIRPORT TX 42 63 41 69 / 20 20 10 10 ODESSA TX 42 63 43 70 / 20 20 10 10 WINK TX 42 68 42 76 / 20 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
Hazardous weather outlook, Mar 9, 2:25 PM CDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 225 PM CDT SUN MAR 9 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-101930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 225 PM CDT SUN MAR 9 2008 /125 PM MDT SUN MAR 9 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS TONIGHT WILL BE POSSIBLE FOR LOCATIONS NORTH AND EAST OF THE PECOS RIVER. SOME STORMS WILL HAVE THE POSSIBILITY OF BECOMING SEVERE WITH LARGE HAIL AS THE PRIMARY THREAT. INTERESTS IN THESE AREAS NEED TO MONITOR WEATHER CONDITIONS FOR THE LATEST DEVELOPMENTS TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO MONDAY AS THE UPPER LEVEL SYSTEM AND FRONT MOVE OUT OF THE AREA. TUESDAY THROUGH SATURDAY WILL SEE AN INCREASE IN THE POSSIBILITY OF FIRE WEATHER CONCERNS AS TEMPERATURES BEGIN A WARMING TREND AND SEVERAL UPPER LEVEL DISTURBANCES INCREASE WINDSPEEDS ACROSS THE AREA. LOCALIZED RED FLAG CRITERIA COULD OCCUR TUESDAY AND WEDNESDAY ACROSS THE GUADALUPE MOUNTAINS. THEN CONDITIONS COULD BECOME CRITICAL AGAIN ON FRIDAY AS DRY CONDITIONS AND STRONG WESTERLY WINDS BEGIN TO AFFECT THE ENTIRE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 13
In the hours before
Special weather statement, Mar 9, 6:07 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 607 PM CDT SUN MAR 9 2008 TXZ048-053-100000- SCURRY-MITCHELL- 607 PM CDT SUN MAR 9 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN MITCHELL AND SOUTHEASTERN SCURRY COUNTIES. A STRONG THUNDERSTORM WAS LOCATED NEAR COLORADO CITY AT 607 PM CDT... MOVING NORTHEAST AT 15 MPH. SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME. GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Nearby
Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.